Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 11, NWS Midland/Odessa, TX

April 1, 202410 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at Apr 1, 2024, 3:09 AM CDT for 10 counties in Texas; 5 counties in New Mexico. It took effect at Apr 1, 2024, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2024, 3:09 AM CDT (08:09 UTC)
In effect from
Apr 1, 2024, 11:00 AM CDT
Expired
Apr 1, 2024, 8:00 PM CDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Terrell County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 161 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3934 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 31, 11:09 PM CDT, 4 hours earlier.

Area forecast discussion, Mar 31, 11:09 PM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1109 PM CDT Sun Mar 31 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 250 PM CDT Sun Mar 31 2024

Thick cloud cover has done quite a number on winds and temperatures
this afternoon. Temperatures have really struggled just to reach 80
degrees when we were expecting highs to be closer to 90. There may
be some thinning of the clouds and any peak of sun will quickly warm
things up so there is still a chance for temperatures to climb a bit
more before peak heating is done today. Clouds remain through
tomorrow morning so lows tonight do not drop off much and will
remain well above normal.

The clouds combined with a Pacific cold front will keep temperatures
closer to normal for tomorrow. Strong winds associated with an upper
low supporting the cold front will move in behind the front
affecting mainly the higher elevations west of the Pecos River. Very
windy conditions will spread further east across much of the Permian
Basin and a Wind Advisory will probably be issued by the mid shift.
The low will be close enough that instability and elevated moisture
will cause isolated to scattered showers to develop, initially in
Culberson and Eddy counties before moving east into the Permian
Basin. Very dry air at the surface means little if any rain
accumulations are expected and the biggest threat will be virga
enhancing already windy conditions as well as reduced visibilities
from blowing dust. Clear skies, light winds, and dry air tomorrow
night will allow temperatures to drop back into the 40s to low 50s
for most locations.

Hennig

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 250 PM CDT Sun Mar 31 2024

The weather pattern takes a shift to more quieter conditions heading
through this coming week. We transition to the back side of a large
upper trough early Tuesday. This pushes a cold front south through
the region, ushering in much cooler weather. A breezy north wind
will accompany upper 50s and 60s for most, the exception is the Rio
Grande which hangs on to their warmth for one more afternoon,
remaining in the 70s to lower 80s. Along with this front is the
chance of showers for the western elevations, this threat is low (10-
20%) and even if a shower does occur, a relatively dry sub-cloud
layer prevents much from actually reaching the ground.

After Tuesday, an amplified pattern takes shape with troughing
across the East and West Coasts with ridging across the Great
Plains. With the return of the ridge, temperatures are expected to
continually increase with sunny skies and no threat of
precipitation. Wednesday temperatures return to the upper 60s and
low 70s for the majority which remains slightly below normal. Near
normal temperatures in the mid to upper 70s return by Thursday. The
above normal temperatures then creep in by the end of the week and
into the weekend as most locations experience the upper 70s and low
80s each afternoon. Our next weather maker is not anticipated to
arrive until late next weekend. Deterministic and ensemble guidance
unfortunately keeps this trough passing north of the region. This
likely means that other than increasing winds we remain high and dry
other than maybe our far eastern counties.

-Chehak

&&

.AVIATION...
(06Z TAFS)
Issued at 1107 PM CDT Sun Mar 31 2024

MVFR visibility is expected Tuesday as southwesterly winds veer to
west, increase, and become gusty by noon. Winds will decouple
somewhat after sundown, and continue veering. Forecast soundings
develop a fairly widespread cu field, w/bases ~ 6-7kft AGL.
Otherwise, abundant high cloud will dissipate Tuesday.

&&

.FIRE WEATHER...
Issued at 250 PM CDT Sun Mar 31 2024

A Red Flag Warning remains in effect for southeast New Mexico and
western Permian Basin south to the Big Bend through this evening.
Though high clouds have kept the strongest winds at bay and limited
mixing potential somewhat. Near-critical to critical RFTIs have
begun to develop for these areas.

Tomorrow, fire weather is once again expected but the forecast is
complicated. As the strong southwesterly mid-level jet moves
overhead, even stronger winds than today overspread the area. This
is expected to combine with a corridor of near or below 15% relative
humidity from the central and eastern Permian Basin south into
portions of the Presidio Valley and Davis Mountains and Big Bend.
The complicating factor is the window for fire weather appears short
lived across the Permian Basin as relative humidity should increase
behind a quickly advancing Pacific front during the afternoon. The
other complicating factor is that relative humidity across the Davis
Mountains is not expected to be as low as portions of the lower
elevations but 100hr fuel moisture is very dry and winds will be
very strong. High clouds may also limit overall mixing potential
once again as well. Even with these complicating factors, the best
overlap of expected critical fire weather conditions should
materialize from the Presidio Valley, Davis Mountains into the Big
Bend and Lower Trans Pecos where a Fire Weather Watch has been
issued.

Beyond Monday, a cold front brings below normal temperatures and
slightly better moisture to the region on Tuesday. We quickly see
warming temperatures and a drying trend beyond Tuesday but winds
should remain low enough to temper any fire weather concerns for
now. Winds speeds are not expected to increase again until sometime
next weekend as a trough approaches the area from the west and
likely passes north of our region.

-Chehak

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               63  80  46  65 /   0  10   0   0
Carlsbad                 53  66  42  63 /   0  20   0  10
Dryden                   64  86  53  73 /   0  10   0   0
Fort Stockton            63  80  48  68 /   0  10   0   0
Guadalupe Pass           48  55  38  54 /   0  30   0  20
Hobbs                    54  69  40  62 /   0  20   0  10
Marfa                    53  67  35  61 /   0  10   0  10
Midland Intl Airport     61  77  46  64 /   0  10   0   0
Odessa                   62  77  47  64 /   0  10   0   0
Wink                     58  75  45  67 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM
     MDT/ Monday for Central Brewster County-Chisos Basin-Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Marfa Plateau-Van Horn and Highway 54
     Corridor.

     Fire Weather Watch from 11 AM CDT Monday through Monday evening
     for Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Lower Brewster
     County-Marfa Plateau-Pecos-Presidio Valley-Terrell.

NM...High Wind Warning from 11 AM to 7 PM MDT Monday for Eddy County
     Plains-Guadalupe Mountains of Eddy County.

&&

SHORT TERM...10
LONG TERM....91
AVIATION...44
Hazardous weather outlook, Mar 31, 2:29 PM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
229 PM CDT Sun Mar 31 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
229 PM CDT Sun Mar 31 2024 /129 PM MDT Sun Mar 31 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Red Flag Warning remains in effect for southeast New Mexico and
western Permian Basin south to the Big Bend through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A High Wind Warning is in effect for Eddy County south to the Davis
Mountains and Chisos Basin Monday afternoon and evening.

Wind advisories may be possible for much of the remainder of the
area for Monday afternoon and evening.

A Fire Weather Watch is in effect for the Presidio Valley, Davis
Mountains, and Big Bend late Monday morning through early Monday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:14 AM CDTWind AdvisoryMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 17 more19 hr
Apr 1, 2:23 PM CDTDust Storm AdvisoryMAFAndrews, Culberson, Gaines, Jeff Davis, Loving, Presidio and 3 more112 min
Apr 1, 2:31 PM CDTSpecial Weather StatementMAFMitchell29 min
Apr 1, 4:27 PM CDTDust Storm AdvisoryMAFAndrews, Crane, Ector, Glasscock, Howard, Martin and 4 more2 hr

Nearby

Red Flag Warnings in Texas, 2024Red Flag Warnings in New Mexico, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.